Did I Do the Right Thing?

  1. 0
    I have worked regular Med/Surg for several years, but I am new to working on an intermediate cardiac floor. A couple of nights ago, I got a transfer patient from Med/Surg who was an 89 year old lady with end stage dementia and a hip fracture that had been repaired earlier that day. She came to us because she was severely agitated, yelling, kicking, etc. and had and EKG rhythm of A-flutter with RVR in the 150s. The hospitalist on duty ordered a one time Cardizem IV bolus and then a Cardizem drip. However, once this patient arrived on our floor, she totally quieted down and went to sleep, and her rhythm converted to sinus tach at around 110 with a BP of 90/50 to 80/40. Due to this, I held the Cardizem, both the bolus and the drip. She did fine for a couple of hours and then had another episode like the first one and went into sinus tach in the 150s with a BP of 120/80. I figured that the agitation was caused by post-op pain, so I gave her what was prescribed for pain, Morphine IVP, and she went back down to sinus rhythm in the 80s-90s and a BP of 80/48. She was a DNRCC status, and her HGB came back at 7.3 so I called the doc and got an order to transfuse two units of PRBCs. When I left in the morning, she was quiet and getting the blood, still RSR in the 80s and BP 80/48.

    I feel like I probably did the right thing, and that if I had started the Cardizem she would have probably bottomed out, since the 80/40 BP seemed to be her baseline, and the charge nurse didn't say anything when I told her I held it, and when I reported my findings to the doc when I called to get the blood order and told him I held the Cardizem he was okay with it. I think I am still insecure as a cardiac nurse and just need to know if I did the right thing or not. I have really been reviewing my cardiac rhythms, meds, etc. but it's scary when I have to put what I know into practice!

    Thanks.
  2. 2,288 Visits
    Find Similar Topics
  3. 7 Comments so far...

  4. 0
    I'm still new to the cvu too but I think when you first decided to hold it you should of called the dr to tell him..
  5. 0
    Calling the MD when she arrived and converted would have been best choice But I do see the rational for your actions, its just nice to have an MD order to back you as it is outside of our scope to hold meds without an order.. Yes, I know it happens all the time but it is still not part of our practice, our nursing judgement is to know when the med is dangerous, hold and call MD for clarification.. To bad sarcasm can't be seen over the screen for my last statement.


    Some docs have huge tantrums over this while others are ok.. Damned if we do, damned if we don't. I have been in a very similar, it sucks.
  6. 0
    Thanks for your replies. I see what you're saying, even though we can hold some meds based on parameters, but if those parameters are not defined, then yes, I should have called the MD right when she appeared to be okay without the Cardizem. Actually, I did page him to ask him about it, but he was having a terribly busy night and did not answer my page. He finally showed up on the floor an hour later to see another patient and not in a good mood because he was having such a busy night. Ahhh...doctors....

    Oh, but I did write the order when he finally gave it to me, so I guess I covered my tush.
  7. 0
    I'm a newer progressive care nurse, and I struggle with stuff like this on the daily. I guess i would probably ask the doc for parameters on the cardizem. Usually they give us parameters and just say to titrate per protocol. I am getting better about clarifying after I called a doc in the middle of the night for a pt that converted to afib & got an order for amioderone. The doc said to run the amio per protocol then hung up(which our protocol includes bolus, but we are supposed to clarify if the doc wants the bolus). Needless to say I had to call the doc back to clarify bolus or no bolus at like 2 am. LOL totally learned my lesson on that one. Tushie covered after it was chewed!
  8. 1
    You did the right thing by holding cardizem but i would have called about that BP....needs a fluid bolus or dopamine. Digoxin is good too bc it doesnt touch BP but it controls HR. If her HR is fast and her BP is low her heart is trying to compensate for the low BP or vice versa. Eventually one will give and pt will become symptomatic and decompensate if she wasnt already. Best thing to do is monitor the pt and thats what you did good job
    JB2007 likes this.
  9. 1
    You did the right thing, except that you should have notified the MD and got an order to hold/DC the cardizem as soon as she converted.
    nrsang97 likes this.
  10. 0
    Agree with what everyone else said.


Top